California, 2006

Damaging Wind in California, July 20, 2006

July 20, 2006 · NWS LOX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jul 20, 1:00 PM PST, 3 hours earlier.

Area forecast discussion, Jul 20, 1:00 PM PST, 3 hours before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT THU JUL 20 2006

.SHORT TERM...THUNDERSTORM ACTIVITY HAS BEGUN ACROSS THE LOS ANGELES
COUNTY MOUNTAINS AND ANTELOPE VALLEY THIS AFTERNOON. A SEVERE THUNDERSTORM
WARNING WAS ISSUED EARLIER THIS AFTERNOON FOR EASTERN LOS ANGELES COUNTY
IN THE VICINITY OF PEARBLOSSOM AND HIGHWAY 138...DUE TO RADAR DETECTED
LARGE HAIL SIGNATURE. SO FAR CONVECTION SEEMS TO BE FIRING ON A LINE
EXTENDING APPROXIMATELY FROM BLYTHE TO JUST NORTHEAST OF SANTA
CLARITA...ALONG A VORTICITY LOBE THAT WAS WELL DEPICTED BY THE GFS
12Z MODEL RUN. THIS WILL CONTINUE TO ACT AS A FORCING MECHANISM THAT
WILL LIKELY TRIGGER CONVECTIVE ACTIVITY FURTHER WEST AS THE DAY
PROGRESSES. WITH UPPER LEVEL FLOW BEING NEARLY EASTERLY NOW...SOME
OF THESE STORMS COULD DRIFT INTO THE VALLEYS OF LOS ANGELES AND
VENTURA COUNTIES...ESPECIALLY NEAR THE FOOTHILLS.

MAIN THREAT FROM THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING WILL
BE FLASH FLOODING DUE TO THE HIGH AVAILABLE MOISTURE (PW VALUES IN EXCESS
OF 1.5 INCHES WITH 850 MB DEWPOINTS IN EXCESS OF 10 DEGREES CELSIUS) AND
SLOW MOVING NATURE OF THE STORMS (STEERING FLOW BETWEEN 500 AND 700 MB
GENERALLY 10 KNOTS OR LESS). CURRENT FLASH FLOOD WATCHES LOOK GOOD BUT
MAY NEED TO BE EXTENDED IN TIME IF NOCTURNAL CONVECTION PANS OUT. AS
IT STANDS RIGHT NOW...IT STILL LOOKS LIKE AN INVERTED TROUGH WILL PROPOGATE
THROUGH THE EASTERLY FLOW WITH EMBEDDED UPPER LEVEL IMPULSES. THIS
SHOULD MAINTAIN CONVECTION OVERNIGHT INTO FRIDAY AS THE EASTERLY WAVE
TRAVELS NORTHWESTWARD THROUGH THE CWA. JUST ABOUT ANYWHERE IN OUR
CWA COULD SEE SOME CONVECTION...SO 20 TO 30 PERCENT POPS STILL SEEMS
REASONABLE FOR TONIGHT AND FRIDAY. WITH UPPER LEVEL FLOW GENERALLY
FROM THE SOUTHEAST TO EAST THROUGH THE WEEKEND...THE DOOR WILL REMAIN
OPEN FOR MONSOONAL MOISTURE TO BRING THUNDERSTORMS TO THE AREA. WHILE
THE MAIN THREATS WILL BE ACROSS THE MOUNTAINS...DESERTS...AND INTERIOR
VALLEYS...CERTAINLY COULD NOT RULE OUT SOME ISOLATED STORM ACTIVITY
ACROSS COASTAL AND COASTAL VALLEY LOCATIONS.

OTHER BIG STORY WILL BE RELENTLESS HEAT AND HUMIDITY WHICH IS EXPECTED
TO CONTINUE THROUGH THE WEEKEND. MODELS CONTINUE TO SHOW SIGNIFICANT
WARMING IN THE BOUNDARY LAYER ON FRIDAY AS ONSHORE FLOW WEAKENS AND
THICKNESSES CONTINUE TO CLIMB. WITH AFTERNOON PACKAGE...WILL BE CONVERTING
EXCESSIVE HEAT WATCHES TO EXCESSIVE HEAT WARNINGS FOR FRIDAY AFTERNOON
ACROSS THE MOUNTAINS AND VALLEYS OF LOS ANGELES AND VENTURA
COUNTIES...WHERE HEAT INDICES BETWEEN 105 AND 110 DEGREES WILL
LIKELY OCCUR. THE ONLY FLY IN THE OINTMENT WOULD BE POTENTIAL CLOUD COVERAGE
ASSOCIATED WITH CONVECTION THAT MAY KEEP TEMPERATURES DOWN A BIT IN SOME
LOCATIONS. SATURDAY STILL LOOKS TO BE THE HOTTEST DAY OF THIS CURRENT
HEAT WAVE. WITH FAIRLY HIGH HUMIDITIES PREVAILING...THIS COULD END UP
BEING A WIDESPREAD HEAT WARNING EVENT AS LONG AS CLOUD COVERAGE REMAINS
RATHER LIMITED. WITH AFTERNOON PACKAGE...WILL ISSUE AN EXCESSIVE HEAT
WATCH FOR ALL VALLEYS...MOUNTAINS...AND DESERTS.

.LONG TERM...OVERALL...MOSTLY MINOR CHANGES IN THE UPPER PATTERN FOR
MONDAY...WITH E TO SELY FLOW ALF TRANSPORTING SUBTROPICAL MSTR INTO
THE REGION...BRINGING A CONTINUED THREAT OF CONVECTION ALONG WITH VERY
WARM AND HUMID CONDITIONS. AS THE UPPER LEVEL FLOW TURNS MORE SOUTHERLY
ON TUESDAY AND WEDNESDAY...MOST OF THE CONVECTION IS EXPECTED TO SHIFT
EAST OF THE REGION ALONG WITH GRADUAL COOLING.

&&

.AVIATION...LATEST SATELLITE SHOWS MARINE LAYER BURNING OFF TO THE
COAST...AND EVEN CLEARING ALONG THE BIGHT AROUND VTU AND LAX
COUNTIES. THRU THE AFTERNOON...EXPECT MOSTLY SUNNY SKIES FOR
COASTAL/VALLEY AREAS WITH SOME TSTMS OVER THE MOUNTAINS AND ANTELOPE
VALLEY.

FOR TONIGHT...EXPECT STRATUS/DENSE FOG TO RETURN TO KSBP/KSMX AFTER
05Z. GUSTY SUNDOWNERS AND CONVECTIVE BLOWOFFS ARE EXPECTED TO KEEP
KSBA/KOXR/LAX/LGB STRATUS FREE TONIGHT. HOWEVER...ALL TAF SITES
ACROSS SOUTHERN SBA COUNTY AND VTU/LAX COUNTIES MAY HAVE A CHANCE
FOR SOME OVERNIGHT TSTMS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING/EXCESSIVE HEAT WATCH (SEE LAXNPWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).

&&

PUBLIC...GOMBERG
AVIATION...THOMPSON
Hazardous weather outlook, Jul 20, 5:00 AM PST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU JUL 20 2006

CAZ034>041-044>047-051>054-059-087-088-211300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A CHANCE OF THUNDERSTORMS TODAY INTO TONIGHT ACROSS THE
MOUNTAINS OF LOS ANGELES...VENTURA AND SANTA BARBARA COUNTIES...AS
WELL AS ACROSS THE ANTELOPE VALLEY AND CUYAMA VALLEY. THESE
THUNDERSTORMS MAY BE SLOW MOVING AND COULD PRODUCE HEAVY RAIN...WITH
A THREAT OF FLASH FLOODING.

A FEW THUNDERSTORMS COULD DRIFT INTO THE VALLEYS LATER THIS
AFTERNOON. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF
SOUTHWESTERN CALIFORNIA TONIGHT.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

HOT WEATHER WILL CONTINUE FRIDAY THROUGH MONDAY. HIGH TEMPERATURES
WILL RISE TO BETWEEN 95 AND 108 ACROSS THE VALLEYS AND IN LOWER
ELEVATIONS IN THE MOUNTAINS AND TO BETWEEN 100 AND 112 ACROSS THE
ANTELOPE VALLEY. ACROSS INTERIOR SECTIONS OF THE COASTAL PLAIN...
TEMPERATURES WILL LIKELY RISE INTO THE 90S FRIDAY THROUGH SUNDAY.

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE ENTIRE AREA FRIDAY THROUGH MONDAY. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE IN THE MOUNTAINS AND DESERTS...BUT
THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS ARE POSSIBLY JUST ABOUT
ANYWHERE ACROSS SOUTHWESTERN CALIFORNIA.

* EXCESSIVE HEAT WATCH.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Los Angeles

When
July 20, 4:00 PM PST
Where
Los Angeles County, Lancaster
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.700, -118.133

A severe thunderstorm produced damaging winds in the community of Lancaster. Local law enforcement reported trees blown down at the intersection of Avenue J and 20th street due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525635.